Late onset nephrogenic diabetes insipidus following cessation of lithium therapy

Citation metadata

Authors: H. Paw, M.E. Slingo and M. Tinker
Date: Apr. 2007
From: Anaesthesia and Intensive Care(Vol. 35, Issue 2)
Publisher: Sage Publications Ltd. (UK)
Document Type: Case study
Length: 1,581 words

Document controls

Main content

Article Preview :

SUMMARY

Lithium-induced diabetes insipidus occurs in up to one third of patients on long-term therapy. I t usually manifests during the treatment course, often with preceding signs or symptoms We wish to highlight a case in which diabetes inspidus developed many days after cessation of long-term lithium therapy. We seek to explain this delayed onset by a discussion of the molecular and genetic changes underlying the pathogenesis of lithium-induced nephrogenic diabetes insipidus

Key Words: diabetes insipidus, lithium, aquaporin, thiazide

**********

Diabetes insipidus (DI) is a disorder of inadequate urinary concentration leading to a polyuric state (arbitrarily defined as a urine output exceeding three litres in 24 hours) and is subdivided into either cranial or nephrogenic types. Cranial DI is due to decreased secretion of vasopressin from the pituitary gland. At least 80% of vasopressin-synthesising neurones must be destroyed before overt clinical features become manifest. In contrast, nephrogenic DI results from resistance of the distal renal tubules to the action of vasopressin (1). In some cases it is possible to distinguish between these two types (by the history, for example), but a simple therapeutic trial of desmopressin can also be used. After administration of desmopressin, patients with cranial DI will be identified by little or no weight gain, a reduction in urine flow, normal plasma osmolality and a high urine osmolality. In other words, the replacement of the endogenous vasopressin by the exogenous desmopressin causes normal urinary concentration and resolution of the polyuria. In contrast, nephrogenic DI is characterised by a lack of response to desmopressin (2).

There are many causes of nephrogenic DI, including congenital (a familial X-linked recessive disorder), metabolic (hypercalcaemia, hypokalaemia), vascular (sickle cell disease), chronic renal disease (pyelonephritis, sarcoidosis) and iatrogenic (lithium, demeclocycline) (2). Lithium-induced DI is well documented (found in up to one third of patients on long-term lithium therapy) but it usually presents whilst the patient is still receiving the medication, often with preceding signs or symptoms. We wish to highlight a case in which the DI did not manifest until many days after the cessation of the patient's lithium therapy.

CASE REPORT

A 72-year-old woman presented to the accident and emergency department after involvement in a road traffic accident. Her only medical history consisted of bipolar disorder, which was treated with 400 mg lithium and 1 mg trifluoperazine twice daily. The accident resulted in severe bilateral below-knee degloving injuries with...

Source Citation

Source Citation   

Gale Document Number: GALE|A188796840